End-of-dose Failure and the On-off Phenomenon
When symptomatic antiparkinson therapy is instituted (especially with the mainstay of treatment,
levodop a), patients usually have a smooth response for a long time. After years of treatment, however, there may be a
wearing - off of the beneficial effect of the medication before the next dose is taken; that is, the patient may
respond and feel good ("on") for a period of time and then the effect of the
medication wears off, causing the parkinsonian symptoms to return ("off"). This
is a common situation in the PD patient, and end-of-dose failure may be corrected by shortening the interval between doses, or by adding additional medications. As these motor fluctuations progress, however, the interval between doses may be very short. In severe, advanced patients, there
occasionally arises a complication of long-term therapy where the response to medication is unpredictable; this is termed the on-off phenomenon, in which the patient may cycle from on to off or back again during one dosage interval, or the medication may never kick in at all. The on-off phenomenon is very
difficult to treat.
Usually seen as an overdosage or peak-dose phenomenon (when a dose of levodopa is at its highest point in its dosing interval, also
called high-dopa dyskinesias), abnormal involuntary movements (dyskinesia s) with irregular, flowing, dance-like or jerky motions may occur in any or all parts of the body; these are called choreic or choreiform movements or simply chorea (from the Greek word for
"dance". Less commonly, dyskinesias may occur as the dose is wearing off (which we call low-dopa dyskenisias). Dyskinesias may be choreic or dystonic in nature. Dystonia may also occur as high - dopa (usually above the neck) or low - dopa (usually in the lower part of the body) phenomena.